On the streets, it’s known as “Tranq.”
A powerful, long-acting sedative originally designed for veterinary usage, Xylaxine has been appearing increasingly frequently in local opioid busts, often alongside the better known adulterant Fentanyl. Though not actually an opioid itself, the tranquilizer can mirror symptoms of fentanyl overdose, including fatal respiratory depression - when mixed with opioids, the risk of death increases even more significantly. Even non-fatal use of the drug leads to gangrenous skin lesions which have been compared to leprosy, and frequently lead to amputation.
The kicker? It is still not scheduled on the federal level and there exist few restrictions governing its sale for “veterinary” purposes.
“Because it isn’t scheduled by the FDA, there isn’t any rapid testing available to identify it,” explains Warwick Police Department Deputy Chief Michael Lima. “That means that even though we’ve known it’s out there, it has taken quite a while before we’ve been able to get reliable information about how widespread the use is.”
“There’s no easy way to visually identify it either. The only upside is that it seems to be a lot less likely than Fentanyl to cause an accidental overdose from officers breathing it in or making physical contact with it.”
Xylazine can only be reliably identified using advanced confirmatory toxicology tests, which are beyond the scope of most local narcotics departments. Test strips commonly used to detect Fentanyl are also unable to test for the drug.
A study recently released by Brown University and Rhode Island Hospital found the contaminant in nearly half of the samples they have collected over the past two years. Known as testRI (Toxicological and Ethnographic Drug Surveillance Testing in Rhode Island), the study tested drugs and paraphernalia collected from locations throughout the state, providing important data about Rhode Island’s ongoing opioid epidemic.
Certain communities appear to have been particularly hard hit by the new drug, with Providence accounting for nearly half of the Rhode Island Xylazine market. Put together, the cities which comprise Rhode Island Overdose Action Area #7 (Warwick, Cranston, West Warwick, and Coventry) account for 17.5% of Xylazine sales in the state.
According to RIDoH, this region has remained below its “red alert” weekly threshold of 12 overdoses presenting at emergency rooms, although it still experiences a high rate of EMS calls for opioid overdoses (including 8 in the past week). The testRI study was the main subject of the Governor’s Overdose Prevention and Intervention Task Force on Wednesday, March 8.
Many of the recovered samples had been marketed on the street as heroin or methamphetamine, but an increasingly large number of samples had been pressed to look like name brand pills, most commonly Percocet.
Roughly 60% of counterfeit pills analyzed by testRI included Xyalzine; all of them tested positive for Fentanyl.
Mixing the drugs not only increases the potential for overdose, it also inhibits the efficacy of Narcan (Naloxone), the emergency treatment administered in cases of opioid overdose.
“Narcan (naloxone) will reverse the effects of opioids, but has not been documented to reverse
xylazine’s sedating effects,” testRI said in a statement. “If a person overdoses from a substance cut with xylazine they might still be sedated after Narcan administration.”
The medication was first synthesized in the 1960’s by German drug manufacturers, and has since gained popularity for use as an analgesic and muscle relaxant for large livestock, including horses and cattle. Comparatively cheap and powerful enough to knock out even the largest barnyard patients, Xylazine quickly found success on the international veterinary market.
It has proven particularly popular among farmers and veterinarians in Puerto Rico, which appears to be where the black market for Xylazine began.
Its emergence in the continental United States traces to Philadelphia, where users can often be seen wandering streets in a disoriented, zombie-like state. These individuals frequently display unusual gaits due to the drug’s muscle relaxing effect.
The drug’s sedative and dissociative properties can lead users to remain still for so long that blood does not circulate to limbs, increasing risk of tissue damage, ulcers, and possible amputations. These risks are aggravated by the possibility of infection at injection sites.
After the testRI report was first released earlier in the year, Sen Jack Reed cited its findings about Xylazine as particularly concerning. “We worried about fentanyl… and now we have tranq to confront,” Reed said in a press conference at the time. “The good news is that the Brown team is on it - they’re trying to find out the ramifications of its use, and ways to deal with it and treat it. So we’re in the game.”
The recommendations for addressing Xylazine are similar to those for Fentanyl: emphasizing the public health nature of the crisis. According to Dr Megan Ranney (deputy dean of the university’s School of Public Health) insists that “increased access to non-stigmatizing treatment is a key to reducing overdose and promoting recovery for people affected by this disease,” adding that the focus should not be “criminalizing the folks who are affected by substance use disorder, but providing pathways to treatment, and getting folks out of the cycle of abuse and overdose.”
Information about harm reduction and addiction treatment can be found on the task force website, PreventOverdoseRI.Org, keyword “Xylazine.”
No comments on this item Please log in to comment by clicking here